Is a blood glucose of 455 ever "normal"? | allnurses

Is a blood glucose of 455 ever "normal"?

  1. 0 Just wondering if you get a reading like this do you panic? Re-test with a new machine? I was calm and cleaned the residents hands and switched machines. Just wondering as I do not know this resident but the regular nurse (ltc) agreed that I did the correct things but that the residents sugar is usually really high, like in the 300's.

    The resident is on three insulins: the two I can remember off the top of my head are Novolin and Novolog. I only gave the Novolin (routine insulin with sliding scale given as ordered) but I was just scanning her Mar to see what else she was on. She was on a sliding scale and the rest of the day her tests were 155 and 130.
    Last edit by gatoraims RN on Nov 6, '11 : Reason: typos
  2. Visit  gatoraims RN profile page

    About gatoraims RN, ASN, LPN, RN

    gatoraims RN has '5' year(s) of experience. From 'Florida'; Joined Aug '09; Posts: 219; Likes: 191.

    18 Comments so far...

  3. Visit  Rob72 profile page
    0
    Re-test w/ a new machine, or run the QC on the one you're using, then re-test the pt.

    Novolin (whether R, NPH, or 70/30) with Novolog and something else(?!) seems a bit odd to me. Not questioning the doc or you, per se, but with one of the -logs (ultra-fast acting) I would expect her to be on a constant basal with Lantus, or similar. Speaking as a 37+ year DMI, myself...
  4. Visit  CT Pixie profile page
    0
    For one of my brittle diabetics it was "normal" to see that high of a reading. Didn't make me panic (I learned quick from talking with the other nurses who card for her and after seeing her number to realize she was up and down and all over the place most days). I just would recheck the QC, then recheck her again. Then report it to the supervisor, check the MAR for the sliding scale and call the doc as per the order.
  5. Visit  CDEWannaBe profile page
    0
    You did the right thing to wash her hands and retest. With extra food or not enough insulin a 455 blood sugar can happen. Hope the staff was knowledgable enough to bring the patient's blood sugar back down.

    Novolin 70/30 is a mix of long and short acting insulin. It is sometimes used to provide the basal (base) rate of insulin for patients on injections. Takes a few hours to lower blood sugars substantially.

    The Novolog is a fast acting and begins working in 15 min. and is out of the system within 2-4 hours. There's a good book called "Using Insulin" by John Walsh that you may find useful.
  6. Visit  gatoraims RN profile page
    0
    Quote from Rob72
    Re-test w/ a new machine, or run the QC on the one you're using, then re-test the pt.

    Novolin (whether R, NPH, or 70/30) with Novolog and something else(?!) seems a bit odd to me. Not questioning the doc or you, per se, but with one of the -logs (ultra-fast acting) I would expect her to be on a constant basal with Lantus, or similar. Speaking as a 37+ year DMI, myself...

    Thanks, I will have to look at her MAR the next time I am on that wing. I work the 7-3 and it might be that Lantus or other insulin is given prior to or after I get on the floor. I could have over looked it or it is just not fresh in my memory. Novolog and Novolin where the ones that were scheduled for the shift I was working. So I remembered those two.

    I really need to break out the books and re-educate myself. The endocrine system was for me the hardest to grasp.

    Quote from CT Pixie
    For one of my brittle diabetics it was "normal" to see that high of a reading. Didn't make me panic (I learned quick from talking with the other nurses who card for her and after seeing her number to realize she was up and down and all over the place most days). I just would recheck the QC, then recheck her again. Then report it to the supervisor, check the MAR for the sliding scale and call the doc as per the order.

    The sliding scale did not have us calling the doc until it was over 500. I have never seen an order written like that. Most the orders I have ran across have you calling when it is between 430 or over. That is what sorta made me question myself. It is a new world when you read "text book perfect" situation vs real life situations.


    Quote from CDEWannaBe
    You did the right thing to wash her hands and retest. With extra food or not enough insulin a 455 blood sugar can happen. Hope the staff was knowledgable enough to bring the patient's blood sugar back down.

    Novolin 70/30 is a mix of long and short acting insulin. It is sometimes used to provide the basal (base) rate of insulin for patients on injections. Takes a few hours to lower blood sugars substantially.

    The Novolog is a fast acting and begins working in 15 min. and is out of the system within 2-4 hours. There's a good book called "Using Insulin" by John Walsh that you may find useful.

    Thanks so much I am going to look for that book. I love to read and insulin is something I can use more educating in. I know the basics but get so mixed up with them.

    Her blood sugar was going down prior to my leaving and when I spoke with the nurse who was on the 3-11 said that it ranged from the high 100's to 250 while she was on.


    Thank you so much for all your tips, I hope to get to a point that I know I did the correct thing and it just because natural to know what to do in a situation.
  7. Visit  CT Pixie profile page
    0
    Our sliding scale insulin orders all read <60 or >400 notify the doctor. Which for this particular patient meant a call to the doc at least once a day..ughh
  8. Visit  classicdame profile page
    1
    455 bs is only normal for people wanting to see how long it takes to stroke out

    Meds need to be reviewed. If she is not being controlled then regimen needs to be changed. Period.
    delphine22 likes this.
  9. Visit  Rob72 profile page
    0
    Quote from classicdame
    455 bs is only normal for people wanting to see how long it takes to stroke out

    Meds need to be reviewed. If she is not being controlled then regimen needs to be changed. Period.
    I know, but continuing care is a series of long, involved progress notes. Death is a single packet.

    You are absolutely correct, but many docs aren't comfortable/proficient enough (nor are many nurses) to actively work serum glucose into a consistant theraputic range.
  10. Visit  gettingbsn2msn profile page
    0
    I like the fact that we use a sensitivity factor to dose novolog instead of a normal sliding scale. The sensitivity scale is based on the weight of the patient in kilograms. This is divided by 3000. The patient who has a weight of 100 kg would have a sensitivity factor of 30. Then the 400 bs-110=380/40 gives the amount of novolog the patient is to receive. This is done q 2 hours until the patient has a blood sugar under 200. Seems to work well.
  11. Visit  classicdame profile page
    0
    there are guidelines to educate MD/nursing on how to manage hyperglycemia for every setting: acute, at home, etc

    See www.diabetes.org and www.guidelines.gov

    Sounds like people are passing the buck waiting for someone else to make a decision
  12. Visit  Rob72 profile page
    1
    Quote from classicdame
    there are guidelines to educate MD/nursing on how to manage hyperglycemia for every setting: acute, at home, etc

    See www.diabetes.org and www.guidelines.gov

    Sounds like people are passing the buck waiting for someone else to make a decision
    Of course, there aren't too many other calculations that can kill or vege-tize a patient within an hour, and don't require a consent. Hyperglycemic management requires some pretty intensive monitoring over 2-6 hours, generally. Few nurses and fewer docs have, or can take, the time required.
    tcvnurse likes this.
  13. Visit  SoCalCrystal profile page
    0
    Quote from CT Pixie
    For one of my brittle diabetics it was "normal" to see that high of a reading. Didn't make me panic (I learned quick from talking with the other nurses who card for her and after seeing her number to realize she was up and down and all over the place most days). I just would recheck the QC, then recheck her again. Then report it to the supervisor, check the MAR for the sliding scale and call the doc as per the order.
    I am not a nurse yet, but I am as you say a "brittle" diabetic. A 455 can happen. Ive tested and the machine just said HIGH, which generally insinuates it being over 600. For me I can go from being 120 to 600 in less than a few hours. I am on an insulin pump and one night when I inserted a new infusion set and the canula bent and within 6 hours I was DKA and past the point of no return. Since I am only starting nursing school next spring I cant speak entirely on how orders are written and procedures but one thing that really helps me to bring down my sugars is water. I know when I have had my few runs with DKA over the years before ever giving me insulin they pump me full of fluids. So along with insulin and following the orders maybe try and give them water.
  14. Visit  CT Pixie profile page
    0
    Quote from SoCalCrystal
    . So along with insulin and following the orders maybe try and give them water.
    With this little lady when her BS gets that high, she turns into a really mean and combative person (which is not her norm and that is my first clue that her BS is up without even checking it, just by her change in behavior). Trying to even do her BS is a battle, getting her to drink water would be near impossible and would probably end up in me taking an unwanted 'bath' with that water.

Must Read Topics



Visit Our Sponsors
Top
close
close